CAN YOU GIVE A DOG A DOUBLE DOSE OF VETMEDIN?

Vetmedin is a prescription medication commonly used to treat congestive heart failure in pets. But can you give a dog a double dose of Vetmedin? No, it is not recommended to give your dog a double dose of Vetmedin. If your vet prescribes Vetmedin, it will come with specific dosage requirements that need to be closely followed to keep your dog safe and healthy. If you give your dog too high of a dosage, they can suffer from severe clinical signs of Vetmedin poisoning.

How Does Vetmedin Work?

Congestive heart failure results in a weak circulatory system. If your dog has a weak circulatory system, their body cannot properly function. Vetmedin allows for your dog’s circulatory system to function properly. The medication can also alleviate stress on the circulatory system. Vetmedin can be poisonous in high doses, and especially if your dog does not have a history of known heart disease.

Clinical Signs of Vetmedin Poisoning

There are always risks involved when your dog takes any kind of medicine. Vetmedin is regularly prescribed so vets are well aware of any risks. Consult your vet before your dog takes Vetmedin for the first time. Symptoms of Vetmedin poisoning in dogs may include:

  • Collapse
  • Depression
  • Elevated heart rate
  • Inappetence
  • Lethargy
  • Low blood pressure

If left untreated, these symptoms can progress to severe respiratory distress and cardiac arrest; in severe cases, an overdose of Vetmedin can be fatal.

Treatment of Vetmedin Poisoning

If you suspect your pet has ingested too much Vetmedin, it is important to seek immediate medical attention. Contact Pet Poison Helpline at (855) 764-7661 for consultation and get your dog to a clinic immediately. The sooner your pet receives treatment, the better the chances of a positive outcome. Your veterinarian will likely induce vomiting to remove the excess medication from your pet’s system and may administer activated charcoal to absorb any remaining medication. IV fluids may be used to provide cardiovascular support. Your vet will notify you of the correct treatment once you reach the clinic. Your dog may have to be monitored for organ damage or until heart and blood circulation stabilize. If you’ve mistaken your dog’s dose, be sure to get in touch with your veterinarian and Pet Poison Helpline with questions or concerns right away.